Michigan, 2011

Lake-Effect Snow in Michigan, January 12, 2011

January 12, 2011 · NWS IWX · 1 event in 1 county or zone

Increasing northwesterly flow behind a departing storm system set the stage for an intense lake effect snow band over Berrien County on January 12th. Snowfall amounts ranged from near 8 inches in far southwest Berrien County to 3-6 inches elsewhere.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Increasing northwesterly flow behind a departing storm system set the stage for an intense lake effect snow band over Berrien County on January 12th. Snowfall amounts ranged from near 8 inches in far southwest Berrien County to 3-6 inches elsewhere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 12, 1:30 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 12, 1:30 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
130 AM EST WED JAN 12 2011

.AVIATION...
PRIMARY CONCERN WRT LES BAND INTO KSBN LATER TODAY AND ESPCLY
TONIGHT AS UPSTREAM FLOW PARALLEL/LONG AXIS LAKE MICHIGAN FETCH
BACKS AND GARNERS LAKE TO LAKE CONNECTIVITY WITH LK SUPR. KSBN
CRNTLY BTWN TWO LES BANDS MOST INTENSE TO WEST WITH FULL LAKE AXIS
BENEFIT. THE OTHER WEAKER/NEAR KMKG-KBIV SHORE DERIVED BAND INTO
KEKM. MODEL PREFERENCE LIES TOWARD BLEND OF LCLWRF AND NAM12 WITH
INITIAL FAVOR OF LCLWRF WITH SLOWER EWD PUSH OF WESTERNMOST
BAND...WITH NAM12 TOO AGRESSIVE IN BRINGING HVY SNOW MUCH ERLIER AS
LES BAND MAY UNDERGO PD OF DISORGANIZATION UNTIL BETTER LAKE TO LAKE
CONNECTION SETS UP AND CBL. NONETHELESS BY LATE IN FCST PD IFR/POTNL
LIFR CONDS APPEAR MORE LIKELY INVOF KSBN...AS FAVORABLE 20-25 KT CBL
STEADYSTATE FLOW WITH LAKE INDUCED EQL 7-8 KFT TAPPING A WELL
SATURATED DGZ IN UPPER REACHES OF UNSTABLE 1000-800 MB LYR
CHARACTERIZED BY 7.5 C/KM LAPSE RATES. FOR NOW HAVE TRENDED CONDS
DOWN TO IFR TEMPO LIFR BYND 23 UTC AS OUTLOOK AND REVISE AS TRENDS
BECOME MORE CLEAR. LARGELY MVFR STRATO CU THROUGH PD WITH LIGHT SNOW
THIS AM LARGELY OWING TO ERN LES BAND TO TREND TOWARD TRANSIENT
FLURRIES.

&&

.UPDATE...
HAVE ALLOWED WINTER WEATHER ADVISORY TO EXPIRE. MANY ROADS LIKELY
REMAIN SNOW COVERED AND SLICK...BUT ADDITIONAL SNOW ACCUMULATIONS
ARE EXPECTED TO BE MINOR OUTSIDE OF LAKE EFFECT AREAS. LAKE EFFECT
HEADLINES KEPT AS AND DID NOT HAVE CONFIDENCE TO UPGRADE ST.
JOSEPH AND MARSHALL COUNTIES TO A WARNING AT THIS TIME AND WILL
LET MID SHIFT MAKE FINAL DECISION. MID LEVEL DRY AIR INDUCED BY
INCREASING SYNOPTIC SUBSIDENCE LATE WEDNESDAY AFTERNOON/WEDNESDAY
EVENING ALONG WITH LOWERING INVERSION HEIGHTS MAY RESULT IN LAKE
EFFECT BAND WEAKENING EASTWARD WITH TIME ON WEDNESDAY. GREATEST
CHANCE FOR REACHING WARNING CRITERIA ACCUMULATIONS WOULD BE IN THE
WESTERN PORTIONS OF ST. JOSEPH AND MARSHALL COUNTIES.

&&

PREV DISCUSSION... /ISSUED 411 PM EST TUE JAN 11 2011/

SHORT TERM.../TODAY THROUGH WEDNESDAY NIGHT/...
WINTER STORM BEGINNING TO EASE ACROSS THE CWA AS SFC LOW HAS
PROGRESSED TO CENTRAL OHIO BUT STILL ENOUGH ASCENT IN VICINITY
WITH H7/H5 LOW MOVING OVERHEAD TO SUPPORT A BROAD AREA OF LIGHT
SNOW THAT WILL CONTINUE INTO THE EVENING BEFORE SLOWLY CLEARING
FROM SW TO NE. LIGHT WINDS HAVE HELPED MINIMIZE THE IMPACT AND
THOUGH THEY WILL INCREASE SOMEWHAT TO NEAR 10 KNOTS OVERNIGHT
ADVISORY RUNS UNTIL 03Z ALLOWING EVENING SHIFT TO ASSESS BEFORE
EXPIRATION.

WINDS ALREADY BACKING BEHIND THIS SYSTEM AND WILL BECOME NORTHERLY
BRINGING LAKE EFFECT INTO PLAY ONCE AGAIN.  ALREADY ONGOING ACROSS
ILLINOIS LAKESIDE COUNTIES THIS WILL PROGRESS INTO THE NW CWA AS
WINDS CONTINUE TO BACK SETTING UP VERY LONG FETCH. AGAIN NOT MUCH
CHANGE FROM PREVIOUS THINKING...LAKE INDUCED INSTABILITY IS NOT
PARTICULARLY IMPRESSIVE BUT WITH LONG AXIS FETCH AND ABUNDANT
MOISTURE THROUGH AN EQL AROUND 10K FEET COMBINED WITH LONG DURATION
THERE WILL BE AMPLE OPPORTUNITY TO GENERATE SOME SIGNIFICANT SNOW
TOTALS.  MODEL PLACEMENT OF SINGLE BAND TONIGHT INTO TOMORROW NIGHT
HAS ALSO CHANGED LITTLE AND GRIDS ARE MINORLY TWEAKED TO A
NAM12/LOCAL WRF BLEND...BUT RESULTS IN LITTLE CHANGE.  GIVEN THE
INEVITABLE ONSET OF THE EVENT AND CONSISTENT SIGNAL HAVE UPGRADED THE
WESTERN PORTION OF THE LAKE EFFECT SNOW WATCH TO A WARNING.
EASTERN PORTION OF THE WATCH WILL BE IMPACTED WED NIGHT AS WINDS
BACK A BIT FURTHER AND PUSH PLUME TO THE EAST WHERE IT WEAKENS BUT
STILL ONGOING BY END OF THE PD.

MINS TONIGHT HOLD IN THE UPPER TEENS WITH CLOUD COVER STILL PRESENT
AND RECOVER TO THE MID 20S ON WEDNESDAY AND BLENDED WITH GUIDANCE
BASED OFF BOISE VERIFY PERFORMANCE.  WEDNESDAY NIGHT PROVES TRICKIER
WITH LAKE PLUME FLOWING INLAND AND COOLER LOWS ON EITHER SIDE BY
SEVERAL DEGREES IN THE LOW TEENS.

LONG TERM...
SFC RIDGE MOVG THROUGH THE AREA THU WILL CAUSE LAKE EFFECT PLUME TO
WKN AND SPREAD OUT ACROSS NRN PORTION OF CWA WITH SCT SHSN
EXPECTED.  LIGHT WINDS AND SNOWPACK WILL LIMIT MIXING...CONTD WITH
GOING HIGHS ON THE LOW SIDE OF 12Z GUIDANCE MAINLY IN L20S.

BEHIND THIS RIDGE A WK CLIPPER TYPE SHRTWV IS EXPECTED TO DROP SE
ACROSS THE GRTLKS THU NGT. 12Z NAM/GFS SUGGESTS MEASURABLE LIGHT
SNOW WILL OCCUR ACROSS MUCH OF OUR AREA IN THE WAA REGIME AHEAD OF
THIS SHRTWV WHILE ECMWF KEEPS SNOW NORTH OF OUR AREA. SYSTEM LOOKS
RATHER WK AND MOISTURE STARVED SO ATTM JUST ADDED CHC OF LIGHT SNOW
IN THE NORTH WITH CHC OF FLURRIES SOUTH. GIVEN SW WINDS, WAA, AND
CONSIDERABLE CLOUDS FCST FOR THIS PERIOD, GOING LOWS IN SINGLE
DIGITS LOOKED A BIT LOW AND RAISED TO 10-15 RANGE.

POLAR VORTEX EXPECTED TO DVLP OVER NRN HUDSON BAY OVER THE WEEKEND
WITH SERIES OF TROF'S ROTATING AROUND IT ACROSS THE GRTLKS. CHC OF
LIGHT SNOW OR FLURRIES NEARLY EVERY PERIOD SAT-MON AS THESE LOW
AMPLITUDE SYSTEMS MOVE THROUGH THE AREA. LONGWAVE EXPECTED TO GRDLY
AMPLIFY BY MON NGT/TUE WITH A SHRTWV MOVG THROUGH THE BASE OF THE
TROF FROM THE PLAINS TO NEAR OR JUST SOUTH OF THE OH VALLEY... A
TRACK WHICH COULD BRING SNOW TO THE AREA MONDAY NIGHT AND TUE.

TEMPS SHOULD REMAIN BLO NORMAL THROUGH THE EXTENDED PERIOD WITH
HIGHS IN THE 20S AND LOWS GENERALLY 10-15...EXCEPT COLDER ON NIGHTS
WITH LIGHT WINDS THAT PARTIALLY CLEAR...WHICH ATTM LOOKS MOST LIKELY
TO OCCUR SUNDAY NIGHT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...LAKE EFFECT SNOW WARNING UNTIL 6 AM CST THURSDAY FOR INZ003-012.

     LAKE EFFECT SNOW WATCH FROM 7 AM EST WEDNESDAY THROUGH THURSDAY
     MORNING FOR INZ004-014.

MI...LAKE EFFECT SNOW WARNING UNTIL 7 AM EST THURSDAY FOR MIZ077.

OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 7 AM EST THURSDAY FOR LMZ043-046.

&&

SHORT TERM...LUD
LONG TERM...JT
AVIATION...MURPHY
UPDATE...MARSILI
Hazardous weather outlook, Jan 11, 4:05 PM EST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
405 PM EST TUE JAN 11 2011

INZ005>009-013-015>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-
005-015-016-024-025-122115-
ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-PULASKI-FULTON IN-KOSCIUSKO-
WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-
GRANT-BLACKFORD-JAY-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-
FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...ELKHART...GOSHEN...LAGRANGE...TOPEKA...
ANGOLA...KENDALLVILLE...LIGONIER...AUBURN...GARRETT...WINAMAC...
FRANCESVILLE...ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...MONTICELLO...BROOKSTON...LOGANSPORT...
PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...
DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...COLDWATER...
HILLSDALE...BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...
PAULDING...ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
405 PM EST TUE JAN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TOTAL SNOW ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED BY EARLY
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL WEAK DISTURBANCES MAY BRING PERIODS OF ACCUMULATING SNOW
FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WILL BE GREATLY APPRECIATED TODAY AND TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-004-012-014-MIZ077-122115-
LA PORTE-ST. JOSEPH IN-STARKE-MARSHALL-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...KNOX...NORTH JUDSON...PLYMOUTH...BREMEN...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
405 PM EST TUE JAN 11 2011 /305 PM CST TUE JAN 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD ACCUMULATING SNOW WILL TRANSITION TO A BAND OF LAKE
EFFECT SNOW TONIGHT. SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE
EXPECTED BY THIS EVENING...WITH ADDITIONAL SIGNIFICANT LAKE EFFECT
SNOW ACCUMULATIONS OVERNIGHT...MAINLY IN SOUTHWEST BERRIEN...
LAPORTE AND STARKE COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A BAND OF LAKE EFFECT SNOW IS EXPECTED TO SHIFT SLOWLY EAST
THROUGH BERRIEN COUNTY AND INTO ST. JOSEPH AND MARSHALL COUNTIES WEDNESDAY.
TOTAL LAKE EFFECT SNOW ACCUMULATIONS OF 8 TO 12 INCHES ARE
POSSIBLE BY LATE WEDNESDAY NIGHT...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE.

SEVERAL WEAK DISTURBANCES MAY BRING PERIODS OF ACCUMULATING SNOW
FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED THROUGH THIS WEEK.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-122115-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
405 PM EST TUE JAN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH WEDNESDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Jan 11, 11:40 PM EST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1140 PM EST TUE JAN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     SNOW             HEADLEE                 40.90N  86.66W
01/11/2011  M1.4 INCH        WHITE              IN   TRAINED SPOTTER

            SNOW TOTAL SINCE SNOW BEGAN LAST NIGHT THROUGH 1045AM.

1223 PM     SNOW             AKRON                   41.04N  86.03W
01/11/2011  M1.8 INCH        FULTON             IN   TRAINED SPOTTER

            1.5 INCHES OF SNOW FELL SINCE 7AM. SNOW TOTAL NOW AT
            1.8 INCHES.

0125 PM     SNOW             NAPOLEON                41.39N  84.13W
01/11/2011  M1.3 INCH        HENRY              OH   EMERGENCY MNGR

            SNOW TOTAL AS OF 125PM.

0151 PM     SNOW             LAGRANGE                41.64N  85.42W
01/11/2011  M1.4 INCH        LAGRANGE           IN   TRAINED SPOTTER

            1.4 INCHES OF NEW SNOW OVER THE PAST 4 HOURS. SNOW
            BEGAN AT 10AM.

0200 PM     SNOW             THREE RIVERS            41.94N  85.63W
01/11/2011  M2.0 INCH        ST. JOSEPH         MI   BROADCAST MEDIA

            SNOW TOTAL AS OF 2PM. ALL FELL IN THE PAST 2 HOURS.
            STILL SNOWING.

0220 PM     SNOW             MARION                  40.56N  85.66W
01/11/2011  M3.0 INCH        GRANT              IN   TRAINED SPOTTER

            SNOW TOTAL SO FAR...STILL SNOWING.

0221 PM     SNOW             FORT WAYNE              41.08N  85.13W
01/11/2011  M3.0 INCH        ALLEN              IN   TRAINED SPOTTER

            1.8 INCHES OF NEW SNOW OVER THE PAST 2 HOURS. SNOW
            TOTAL NOW AT 3 INCHES.

0228 PM     SNOW             1 NNE ARGOS             41.71N  86.24W
01/11/2011  M2.0 INCH        ST. JOSEPH         IN   TRAINED SPOTTER

            2.0 INCHES OF NEW SNOW OVER THE PAST 5 HOURS. SNOW
            STILL FALLING. ROADS ARE SLICK.

0236 PM     SNOW             SPENCERVILLE            40.71N  84.35W
01/11/2011  E3.5 INCH        ALLEN              OH   TRAINED SPOTTER

            3 TO 4 INCHES OF SNOW REPORTED. STILL SNOWING.

0249 PM     SNOW             LITCHFIELD              42.04N  84.76W
01/11/2011  M1.5 INCH        HILLSDALE          MI   TRAINED SPOTTER

            1.5 INCHES OF SNOW OVER THE PAST 4 HOURS.

0300 PM     SNOW             AKRON                   41.04N  86.03W
01/11/2011  M2.3 INCH        FULTON             IN   TRAINED SPOTTER

            0.8 INCHES SINCE NOON. STORM TOTAL IS NOW 2.3 INCHES

0300 PM     SNOW             MARION                  40.56N  85.66W
01/11/2011  M4.2 INCH        GRANT              IN   TRAINED SPOTTER

            STORM TOTAL AS OF 3 PM

0335 PM     SNOW             MISHAWAKA               41.66N  86.16W
01/11/2011  M3.2 INCH        ST. JOSEPH         IN   TRAINED SPOTTER

            STORM TOTAL

0343 PM     SNOW             3 ESE WHITE PIGEON      41.78N  85.59W
01/11/2011  M2.5 INCH        ST. JOSEPH         MI   TRAINED SPOTTER

            STORM TOTAL

0350 PM     SNOW             GENEVA                  40.59N  84.96W
01/11/2011  M4.0 INCH        ADAMS              IN   TRAINED SPOTTER

            STORM TOTAL

0400 PM     SNOW             FORT WAYNE              41.08N  85.13W
01/11/2011  M3.8 INCH        ALLEN              IN   TRAINED SPOTTER

            STORM TOTAL AS OF 4PM

0400 PM     SNOW             COLUMBUS GROVE          40.92N  84.06W
01/11/2011  M3.8 INCH        PUTNAM             OH   TRAINED SPOTTER

            STORM TOTAL AS OF 4 PM

0405 PM     SNOW             NAPOLEON                41.39N  84.13W
01/11/2011  M2.8 INCH        HENRY              OH   EMERGENCY MNGR

            STORM TOTAL AS OF 405 PM MEASURED AT THE EOC

0415 PM     SNOW             FORT WAYNE              41.08N  85.13W
01/11/2011  M3.5 INCH        ALLEN              IN   TRAINED SPOTTER

            UPDATED STORM TOTAL. 0.5 INCHES IN LAST 2 HOURS

0417 PM     SNOW             2 S WARSAW              41.21N  85.86W
01/11/2011  M3.5 INCH        KOSCIUSKO          IN   NWS EMPLOYEE

0432 PM     SNOW             NILES                   41.83N  86.25W
01/11/2011  M2.0 INCH        BERRIEN            MI   TRAINED SPOTTER

            STORM TOTAL SNOWFALL. STILL SNOWING.

0445 PM     SNOW             N FORT WAYNE            41.08N  85.13W
01/11/2011  M3.5 INCH        ALLEN              IN   TRAINED SPOTTER

            STORM TOTAL SO FAR

0450 PM     SNOW             5 N CHURUBUSCO          41.30N  85.32W
01/11/2011  M4.5 INCH        NOBLE              IN   TRAINED SPOTTER

            STORM TOTAL SO FAR

0455 PM     SNOW             BLUFFTON                40.74N  85.17W
01/11/2011  M5.2 INCH        WELLS              IN   TRAINED SPOTTER

            STORM TOTAL SO FAR

0500 PM     SNOW             2 SW NORTH WEBSTER      41.31N  85.72W
01/11/2011  M3.5 INCH        KOSCIUSKO          IN   NWS EMPLOYEE

            STORM TOTAL SO FAR

0540 PM     SNOW             2 WSW PERU              40.74N  86.10W
01/11/2011  M3.8 INCH        MIAMI              IN   EMERGENCY MNGR

0543 PM     SNOW             LITCHFIELD              42.04N  84.76W
01/11/2011  M2.3 INCH        HILLSDALE          MI   TRAINED SPOTTER

            STORM TOTAL SO FAR

0603 PM     SNOW             MONROEVILLE             40.97N  84.87W
01/11/2011  M5.0 INCH        ALLEN              IN   TRAINED SPOTTER

            STORM TOTAL SO FAR

0605 PM     SNOW             1 SW MILLERSBURG        41.52N  85.70W
01/11/2011  M3.1 INCH        ELKHART            IN   NWS EMPLOYEE

            STORM TOTAL

0700 PM     SNOW             MILLBURG                42.12N  86.34W
01/11/2011  M1.5 INCH        BERRIEN            MI   TRAINED SPOTTER

            STORM TOTAL

0700 PM     SNOW             5 SW FORT WAYNE         41.02N  85.21W
01/11/2011  M4.8 INCH        ALLEN              IN   OFFICIAL NWS OBS

            STORM TOTAL AT KFWA SINCE MIDNIGHT. 2.2 INCHES SINCE 1
            PM

0700 PM     SNOW             4 NW SOUTH BEND         41.72N  86.30W
01/11/2011  M2.4 INCH        ST. JOSEPH         IN   OFFICIAL NWS OBS

            STORM TOTAL AT KSBN SINCE MIDNIGHT. 1.1 INCHES SINCE 1
            PM

0700 PM     SNOW             2 N NORTH WEBSTER       41.36N  85.70W
01/11/2011  M4.2 INCH        KOSCIUSKO          IN   NWS OFFICE

            STORM TOTAL AT OFFICE. 1.8 INCHES SINCE 1 PM

0700 PM     SNOW             1 E CHALMERS            40.66N  86.85W
01/11/2011  M4.5 INCH        WHITE              IN   PUBLIC

            RELAYED BY WLFI

0700 PM     SNOW             MONTICELLO              40.75N  86.76W
01/11/2011  M3.8 INCH        WHITE              IN   PUBLIC

            RELAYED BY WLFI

0700 PM     SNOW             WALTON                  40.66N  86.24W
01/11/2011  M4.0 INCH        CASS               IN   PUBLIC

            RELAYED BY WLFI

0700 PM     SNOW             LOGANSPORT              40.75N  86.36W
01/11/2011  M3.8 INCH        CASS               IN   PUBLIC

0735 PM     SNOW             SAINT JOSEPH            42.11N  86.48W
01/11/2011  M1.8 INCH        BERRIEN            MI   TRAINED SPOTTER

            STORM TOTAL AS OF 735 PM

0833 PM     SNOW             2 NNE OSWEGO            41.34N  85.78W
01/11/2011  M4.1 INCH        KOSCIUSKO          IN   NWS EMPLOYEE

            STORM TOTAL

0900 PM     SNOW             AKRON                   41.04N  86.03W
01/11/2011  M3.0 INCH        FULTON             IN   TRAINED SPOTTER

            STORM TOTAL. 0.7 INCHES SINCE 3 PM

0945 PM     SNOW             N FORT WAYNE            41.08N  85.13W
01/11/2011  M4.5 INCH        ALLEN              IN   TRAINED SPOTTER

            UPDATED STORM TOTAL. 1 INCH SINCE 445 PM

0950 PM     SNOW             LA PORTE                41.61N  86.72W
01/11/2011  M3.3 INCH        LAPORTE            IN   TRAINED SPOTTER

1028 PM     SNOW             2 S WARSAW              41.21N  85.86W
01/11/2011  M4.2 INCH        KOSCIUSKO          IN   NWS EMPLOYEE

            UPDATED STORM TOTAL

1030 PM     SNOW             COLUMBUS GROVE          40.92N  84.06W
01/11/2011  M4.7 INCH        PUTNAM             OH   TRAINED SPOTTER

            UPDATED STORM TOTAL. 0.9 INCHES SINCE 4 PM

1047 PM     SNOW             BENTON HARBOR           42.12N  86.45W
01/11/2011  M1.8 INCH        BERRIEN            MI   TRAINED SPOTTER

&&

EVENT NUMBER IWX1100051 IWX1100052 IWX1100055 IWX1100054 IWX1100056
IWX1100057 IWX1100058 IWX1100059 IWX1100060 IWX1100061 IWX1100062
IWX1100063 IWX1100064 IWX1100065 IWX1100066 IWX1100067 IWX1100068
IWX1100069 IWX1100071 IWX1100070 IWX1100072 IWX1100074 IWX1100073
IWX1100075 IWX1100076 IWX1100077 IWX1100078 IWX1100079 IWX1100080
IWX1100081 IWX1100082 IWX1100083 IWX1100084 IWX1100085 IWX1100086
IWX1100087 IWX1100088 IWX1100089 IWX1100090 IWX1100091 IWX1100093
IWX1100092 IWX1100094 IWX1100095 IWX1100096

SKIPPER
Local storm report, Jan 12, 12:50 AM EST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1250 AM EST WED JAN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     SNOW             1 NNE ROLLING HILLS     41.04N  85.26W
01/12/2011  M5.7 INCH        ALLEN              IN   TRAINED SPOTTER

            STORM TOTAL SNOW...SNOW DEPTH 6 INCHES

&&

EVENT NUMBER IWX1100097

SKIPPER

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Berrien

When
January 12, 5:00 AM EST to 9:00 PM EST
Where
Berrien forecast zone
Reported by
Trained Spotter

An intense lake effect snow band set up over the area during the early morning hours of January 12, and continued through much of day. Snowfall rates around an inch per hour were common within this band, with Millburg reporting 7 inches of snow accumulation and Benton Harbor 4.5 inches of snow. This event created hazardous driving conditions with accidents and slide-offs reported.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267824.